Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 8, 20165 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 8, 2016, 1:43 AM EDT for 5 counties in North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 1:43 AM EDT (05:43 UTC)
Expired
Aug 8, 2016, 3:15 AM EDT
In force
92 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS82 KRAH 080543
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 AM EDT MON AUG 8 2016
 
NCZ021>023-038>040-080715-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-ALAMANCE   NC-FORSYTH   NC-
CHATHAM   NC-
143 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL AFFECT PORTIONS OF GUILFORD...RANDOLPH...DAVIDSON...
WESTERN ALAMANCE...FORSYTH AND NORTHWESTERN CHATHAM COUNTIES UNTIL
330 AM EDT...

AT 140 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS PORTIONS OF THE
TRIAD...MAINLY SOUTH OF INTERSTATE 40. THE SHOWERS AND STORMS WILL
MOVE SLOWLY NORTH AT AROUND 10 MPH SPREADING ACROSS GUILFORD...
FORSYTH AND ALAMANCE COUNTIES DURING THE NEXT 90 MINUTES. RAINFALL
RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH PER HOUR AND WILL
PRODUCE RISES ON AREA STREAMS AND CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3626 8033 3624 7937 3575 7937 3558 7956
      3558 8005 3573 8032
TIME...MOT...LOC 0538Z 177DEG 9KT 3590 7988 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:10 AM EDT, 33 minutes earlier.

Area forecast discussion, Aug 8, 1:10 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
110 AM EDT MON AUG 8 2016

.SYNOPSIS...
A stalled front and very moist air mass will hold over North
Carolina through Tuesday. An area of high pressure centered offshore
will then begin to build westward into the mid Atlantic region
through mid week.

&&

.NEAR TERM /TONIGHT/...
As of 840 pm Sunday...

Convection has weakened and/or dissipated along the weak stalled
boundary over the southern Piedmont and Sandhills at mid evening.
However... convection continued over upstate SC into western NC.
Renewed convection is expected overnight as a WAA pattern develops a
top the stalled low level boundary. Dew points in the 70s will
return to the western and northern Piedmont where some brief drying
occurred Sunday afternoon. This return of moisture will be into the
frontal zone and aided by difluent flow aloft, creating lift of the
very moist air mass. Scattered to possibly numerous showers and
thunderstorms are expected to redevelop overnight over the southern
zones, then spread northward. Locally heavy rain will be the main
weather hazard with some flooding of urban and poor draining areas
expected. Flash flood guidance is a low as 2-3 inches in 3/6 hours
and that is without urban consideration. Therefore, if convection
picks on our cities/urban areas, flash flooding would be a concern.
Confidence is less than 50/50 in any location, so we will not issue
a Watch at this time.

Skies will become mostly cloudy with lows in the 70s.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 320 pm Sunday...

Significant uncertainty persists with regard to where the focus for
heavy rainfall will be tomorrow. Guidance indicates that a weak low
pressure system over northern FL is expected to slightly strengthen
as it wobbles northward into the Deep South, strengthening height/
wind fields along the Southeast Coast, reinforcing southerly flow
/rich atlantic moisture advection/ into the Carolinas. The location
of the stalled frontal zone will highly depend upon the evolution of
low-level height/wind fields along the Southeast coast, which will
be a function of a variety of factors including the weak low
pressure system progressing northward into the Deep South, latent
heat release associated with deep convection that develops invof the
frontal zone this aft/eve into tonight, and perhaps convective
outflow, as well. At this time, expect the frontal zone to make at
least slight northward progress back toward the Highway 64 corridor,
and will indicate precipitation chances similar to today. Confidence
in rainfall amounts/location remain too uncertain for a flash flood
watch to be issued. Expect highs similar to today and lows similar
to tonight. -Vincent

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 310 PM Sunday...

The upper level pattern will be characterized by Bermuda high
pressure building into the region from the east, with a pair of lows
to the south. One low will sit over the Gulf coast early in the week
before slowly moving north along the mountains, producing plentiful
rainfall in that region, while the other will sit off the GA/SC
coast for the first part of the period before slowly migrating
northward late in the week. Similarly at the surface, Central NC
will be sandwiched between a high off the New England coast and a
low over the Lower Mississippi River Valley. The result will be a
feed of warm moist air from the southeast then south through the
week. Expect PWATs of 2" or more through the week and into the
weekend. Highs will be in the mid to upper 80s Tuesday and
Wednesday, increasing slightly for late in the week, upper 80s to
low 90s. Lows will remain uncomfortably in the low to mid 70s
through the weekend. Expect the usual summertime diurnal convection,
with highest chances in the aft/eve hours and minimum overnight/
early morning. Best chances will be across the west and south where
they are in closer proximity to the Gulf low. -KCP

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 110 am Monday...

Of most immediate concern is the area of storms that will affect
INT/GSO through 09z, bringing a period of MVFR-IFR conditions in
moderate rain and erratic gusty winds. Isolated showers are also
possible early this morning near RDU and RWI.

A frontal zone and very moist air mass will hold over the area today
through tonight, bringing unsettled weather. Widespread IFR/LIFR
cigs are expected to impact INT/GSO/RDU/RWI this morning, mainly
from 07z through 14z, with a lower (but not zero) risk of low cigs
at FAY. Vsbys should be mostly VFR or MVFR at all sites this
morning, although RDU and RWI have a chance to see IFR vsbys.
Conditions will improve to VFR later this morning, between 14z and
16z, with cigs lifting and mixing out gradually. Numerous showers
and storms will again develop this afternoon, bringing a period of
sub-VFR conditions with locally gusty winds. These are most likely
to impact FAY soon after 17z, then track northward, affecting
INT/GSO/RDU/RWI after 19z. Showers/storms will slowly decrease in
coverage late tonight, toward the end of the TAF valid period.

Looking beyond 06z early Tue morning: Sub-VFR stratus and fog are
likely Tue morning between 07z and 14z, and again Wed morning. The
best coverage of showers/storms will begin to shift westward to
INT/GSO and points west on Tue afternoon/evening, and even more so
on Wed, as offshore high pressure starts to nose westward and build
into the mid Atlantic coast. The risk for early-morning sub-VFR
stratus/fog will be lower on Thu/Fri, as will the chance for
afternoon storms. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Badgett
SHORT TERM...Vincent
LONG TERM...KCP
AVIATION...Hartfield
Hazardous weather outlook, Aug 7, 9:43 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SUN AUG 7 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090145-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
943 PM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY. 1
TO 2 INCHES OF RAIN CAN BE EXPECTED IN AN HOUR WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN ASSOCIATION
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS THROUGH MONDAY EVENING.

In the hours before

Special weather statement, Aug 8, 12:10 AM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1210 AM EDT MON AUG 8 2016

NCZ021-022-038-039-080530-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-FORSYTH   NC-
1210 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
MOVE NORTH ACROSS PORTIONS OF GUILFORD...RANDOLPH... DAVIDSON AND
SOUTHERN FORSYTH COUNTIES UNTIL 130 AM EDT...

AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS DAVIDSON AND RANDOLPH
COUNTIES...MOVING NORTH AT 10 MPH. THE STORMS WILL MOVE INTO
SOUTHERN FORSYTH AND SOUTHERN GUILFORD COUNTIES DURING THE NEXT 90
MINUTES. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
PER HOUR AND WILL PRODUCE QUICK RISES ON AREA STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8051 3612 8046 3615 8044 3614 7954
      3551 7956 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3583 8047 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 0401Z 179DEG 9KT 3572 7990

BLAES
Special weather statement, Aug 8, 1:43 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 AM EDT MON AUG 8 2016

NCZ021>023-038>040-080715-
GUILFORD   NC-RANDOLPH   NC-DAVIDSON   NC-ALAMANCE   NC-FORSYTH   NC-
CHATHAM   NC-
143 AM EDT MON AUG 8 2016

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL AFFECT PORTIONS OF GUILFORD...RANDOLPH...DAVIDSON...
WESTERN ALAMANCE...FORSYTH AND NORTHWESTERN CHATHAM COUNTIES UNTIL
330 AM EDT...

AT 140 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS PORTIONS OF THE
TRIAD...MAINLY SOUTH OF INTERSTATE 40. THE SHOWERS AND STORMS WILL
MOVE SLOWLY NORTH AT AROUND 10 MPH SPREADING ACROSS GUILFORD...
FORSYTH AND ALAMANCE COUNTIES DURING THE NEXT 90 MINUTES. RAINFALL
RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH PER HOUR AND WILL
PRODUCE RISES ON AREA STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3626 8033 3624 7937 3575 7937 3558 7956
      3558 8005 3573 8032
TIME...MOT...LOC 0538Z 177DEG 9KT 3590 7988

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:10 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph80 min
Aug 8, 3:28 AM EDTSpecial Weather StatementRAHHalifax92 min
Aug 8, 6:26 AM EDTSpecial Weather StatementRAHGranville, Vance, Warren64 min
Aug 8, 3:05 PM EDTSpecial Weather StatementRAHOrange55 min
Aug 8, 3:46 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange59 min
Aug 8, 4:26 PM EDTSpecial Weather StatementRAHWake49 min
Aug 8, 4:40 PM EDTAreal Flood AdvisoryRAHDurham, Wake65 min
Aug 8, 4:55 PM EDTSevere Thunderstorm WarningRAHWake37 min
Aug 8, 5:21 PM EDTFlash Flood WarningRAHJohnston, Wake114 min
Aug 8, 5:35 PM EDTSpecial Weather StatementRAHWilson55 min
Aug 8, 5:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson112 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHDavidson, Randolph68 min
Aug 8, 6:43 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph2 hr
Aug 8, 6:44 PM EDTSpecial Weather StatementRAHNash61 min
Aug 8, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 8, 7:53 PM EDTFlash Flood WarningRAHGuilford, Randolph3 hr

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.